Need Help With Monitoring an IV: Solution Compatibility

  1. 0
    I have a project due the 1st day back to fall semester. I was given the subject of 'Monitoring an IV: Medication & Solution Compatibility". I have searched all over the internet for ideas on how to get as much information in 10 minutes as I can.

    Here is some of the details of the presentation.
    1. No more than 10 minutes long
    2. Audience is: 1st and 2nd semester Nursing students
    3. Need visual elements (poster, etc.)
    4. Handouts (Like what?)

    There are so many medications that are incompatible, I feel it would be too overwhelming to dicuss all of them, especially for incomping students. I would like some help for general information on the subject of Monitoring an IV: medication and solution compatibility.


    What happens when 2 meds are given that incompatible?

    What are the most common meds that are incompatible?

    Besides always checking a Compatibility chart, what else can nurses do to comply with medication compatibility?

    What do you do if you give 2 meds that are incompatible?

    Any suggestions would be greatly appreciated:kiss
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 18,342 Visits
    Find Similar Topics
  4. 7 Comments so far...

  5. 0
    oh, there really arn't any quick and easy answers to this. it all depends on what drugs you are talking about and how they are incompatable. but to try and help:

    1. depends on if they are chemically or physically incompatable. physical imcompatability is easy. there will be a change in the solution when the two drugs are mixed. a good example is dilantin and dextrose. a pretty white precipiate forms , which then clogs your iv line.

    if the meds are chemically incompatable, one may inactivate the other, making it ineffective.


    2. i think that dilantin and any solution other than normal sailine is probably the one drug incompatability i remember having drilled through my head in nursing school. another is cefepime and vancomycin, two antibiotics that are commonly prescribed together in my part of the country for noscomial pneumonia. a third is heparin and dobutamine.

    3. call pharmacy, check your drug book. i have an iv drug book that lists what meds/solutions are compatable with each entry. but when in doubt, call pharmacy.

    4. depends on what happens. i'd probably call pharmacy and and ask what happens when those two drugs are mixed, if there are any actions that need to be taken and and additional monitoring that needs to take place.



    as for your presentation, i would probably blow up an iv compatability chart and put it on a poster. same with the hand-out. you could demonstrate how to use the chart (sounds easy, but.....) i would also see if i could get a hold of some dilantin and dextrose, and mix the two in front of them, to show the precipitate that forms. you could also check with a pharmacist to see if there are any other drugs that make an interesting visual change when mixed.

    hope this helps. good luck!
  6. 0
    thanks for the response:

    a few more questions:
    what would be an example of "chemical incompatible medications"

    i know each hospital would have thier own protocol for what to do, any general steps, say for example if lasix and vancomycin were given at the same time or would the medication precipiate or form crystals before it would get into the patient?

    i doubt i can get dilantin for demonstration purposes, what about an oil and water- they dont mix - or something like that? (i will call tomorrow and see what the pharmacy says for a visual element)

    what other solutions besides medications can i use?
    blood? maybe a few more???

    again, i appreciate any help you can give
  7. 0
    a few more questions:
    what would be an example of "chemical incompatible medications"


    hmmm, i think i would be more helpful if i was a pharmacist! i really can't think of any off the top of my head, but i know they exist.


    i know each hospital would have thier own protocol for what to do, any general steps, say for example if lasix and vancomycin were given at the same time or would the medication precipiate or form crystals before it would get into the patient?



    well, if you see crystals/precipitate forming in your iv line, you need to immediatly disconnect the iv line from the patient, before any of the affected solution reaches the patient, stop the infusions, and change the tubing (and probably write an incident report......and notifiy the doctor.....) when i was a new grad, i followed a nurse who had pushed dilantin through maintenece fluids of d5 1/2. my iv line was clotted off due to the precipitate, the pump was beeping.....i could no longer use that port of the central line. it was a mess, but the patient didn't suffer any adverse effects.




    i doubt i can get dilantin for demonstration purposes, what about an oil and water- they dont mix - or something like that? (i will call tomorrow and see what the pharmacy says for a visual element)


    no, they don't mix, but they also don't form a precipitate. if you can't get any dilanitn/d5w, then i would ask a chemistry teacher for something that would form a white precipitate when mixed together.
  8. 0
    hey -- i think i just remembered a chemical incompatability: sodium bicarb and most vasoactive drips. if i am remembering correctly, most vasocative drips (epinepherine, dopamine, norepinepherine) only work withing a fairly narrow ph range. if you go outside of this range, either high or low, they don't work -- the reason why they don't work well in an acidotic patient, and why, in an acidotic patient on vasoactives, giving an amp of bicarb will raise your bp. so if you mix the vasoactive with sodium bicarb, the ph becomes too high (too alkaline) and the vasoactive won't work. i don't think that they form a precipitate, though, so that would make them physically compatable but chemically incompatable.

    please, though, check with a pharmacist about this. i didn't look it up, and am relying on memory. it has been a while since i worked in icu.
  9. 0
    Thanks so much for you help. I have added the information to the presentation. It has been really difficult finding any information. Compatibility is not a subject posted all over the internet-lol

    Thanks Again
  10. 0
    There are different factors associated with chemical incompatibility:
    1. Drug Concentration
    2. pH of the solution
    3. Volume of solution
    4. Length of time that the medications are in contact
    5. Temperature (some medications can't be exposed to cold tempuratures.. ie ...5FU )
    6. Light (Have you ever seen a medication covered in a brown plastic bag?)

    When a drug loses more than 10% of its potency, it's considered incompatible.
    Diane:spin:
  11. 0
    Does any know where I can get a pocket-size IV incompatability chart-


Top